Peripheral subretinal pigment accumulation following transpupillary thermotherapy for choroidal melanoma


KIRATLI H. , Bilgic S., Soeylemezoglu F., Alacal S.

OPHTHALMIC SURGERY LASERS & IMAGING, vol.39, no.1, pp.60-62, 2008 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 39 Issue: 1
  • Publication Date: 2008
  • Doi Number: 10.3928/15428877-20080101-06
  • Title of Journal : OPHTHALMIC SURGERY LASERS & IMAGING
  • Page Numbers: pp.60-62

Abstract

Transpupillary thermotherapy (TTT) used as either an adjunct to plaque brachytherapy or a primary treatment for choroidal melanoma can cause several intraocular complications, particularly in the retina. A 61-year-old woman had a macular choroldal melanoma measuring 8 x 7.5 x 3.6 mm and received TTT in three sessions, each 6 months apart. After the second treatment, pigmented material began to accumulate on the peripheral retina with an increasing pace. The tumor gradually regressed for 16 months, followed by a sudden regrowth. Enucleation of the eye revealed that the peripheral subretinal pigmented deposits consisted of pigment-laden macrophages and retinal pigment epithelial cells without viable tumor cells. The rare complication of peripheral subretinal pigment dispersion following TTT should not be alarming, but close monitoring is recommended.